Format

Send to

Choose Destination
Pediatr Infect Dis J. 1993 Nov;12(11):913-6.

Risk of infection during adrenocorticotropic hormone treatment in infants with infantile spasms.

Author information

1
Pediatric Department A, Beilinson Medical Center, Tel Aviv, Israel.

Abstract

We reviewed the clinical features and laboratory findings of 27 infants with infantile spasms treated with adrenocorticotropic hormone or prednisone during febrile episodes in order to evaluate the incidence of bacteremia, the risk of serious infection, determination of whether serious infections can be identified at presentation and the outcome of febrile episodes. There were 75 febrile episodes including 4 episodes of identified bacteremia (5.3%). Three children who were treated with adrenocorticotropic hormone dosage larger than recommended died. Leukocytosis and a differential count with many immature granulocytes predicted bacteremia in this population. Chest radiography was useful in identifying the cause of fever. The pathogens isolated were similar to those found in this age range. We conclude that the frequency of bacteremia in our patient population is similar to that observed in infants of the same age; however, the outcome is frequently fatal. In addition this increased mortality may be associated with the use of a larger dosage of adrenocorticotropic hormone than recommended.

PMID:
8265280
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center